Alert archive / Wisconsin / Flash Flood Warnings in 2005
Flash Flood Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Jul 24, 2005, 5:53 AM CDT for Ashland County, Bayfield County, Iron County, Wisconsin. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2005, 5:53 AM CDT (10:53 UTC)
- Expired
- Jul 24, 2005, 10:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Ashland County, WI, Bayfield County, WI, Iron County, WI
The radar
The Duluth radar (KDLH), 127 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.9 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5174 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 435 m²/s²
- 0-3 km storm-relative helicity
- 656 m²/s²
- Significant tornado parameter
- 6.4
- Supercell composite
- 22.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDLH 241109
FFWDLH
WIC003-007-051-241500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
553 AM CDT SUN JUL 24 2005
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN ASHLAND COUNTY IN NORTHWEST WISCONSIN
THIS INCLUDES THE CITY OF ASHLAND
BAYFIELD COUNTY IN NORTHWEST WISCONSIN
IRON COUNTY IN NORTHWEST WISCONSIN
* UNTIL 1000 AM CDT
* AT 550 AM CDT...RUNOFF FROM HEAVY RAIN THAT FELL OVERNIGHT
CONTINUED TO CAUSE RISING WATER ON AREA RIVERS AND SOME ROADS
ACROSS PARTS OF BAYFIELD...ASHLAND AND IRON COUNTIES THIS MORNING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INO...IRON
RIVER...BENOIT...MARENGO...HIGH BRIDGE...ODANAH...UPSON...ASHLAND
AND HURLEY.
RADAR ESTIMATED 4 TO 7 INCHES OF RAIN FELL OVERNIGHT IN MAINLY
CENTRAL AND NORTHERN PARTS OF ASHLAND...BAYFIELD AND IRON COUNTIES.
THE BAYFIELD COUNTY SHERIFF REPORTED A SECTION OF HIGHWAY 118 JUST
OFF OF US HIGHWAY 63 WAS CLOSED BECAUSE OF WATER OVER THE ROAD. THE
ASHLAND COUNTY SHERIFF REPORTED RISING WATER NEAR THE INTERSECTION
OF THE WHITE AND BAD RIVERS IN ASHLAND COUNTIES. THE MAIN PROBLEM
APPEARS TO BE NEAR THE TOWN OF ODANAH...AND RESIDENTS IN THE
AFFECTED AREA WERE BEING NOTIFIED OF THE POTENTIAL FOR RISING WATER
FROM THE WHITE AND BAD RIVERS. WATER ALSO CONTINUED TO BE HIGH AT
THE DAM ON THE WHITE RIVER JUST SOUTH OF ASHLAND. OTHER ROADS ACROSS
THE WARNED AREA MAY HAVE WATER OVER THEM AS WELL...AND RIVERS AND
STREAMS WILL LIKELY BE RISING THIS MORNING. ALTHOUGH THE STORMS THAT
DUMPED ALL THE RAIN HAVE MOVED OFF...RUNOFF FROM THE STORMS WILL
CONTINUE TO AFFECT THE REGION THROUGH THE MORNING.
IF YOU LIVE IN A FLOOD PRONE AREA...HEAD FOR HIGHER GROUND
IMMEDIATELY. CAMPERS IN LOW LYING AREAS...AND PEOPLE WHO LIVE IN LOW
LYING AREAS SHOULD ALSO MOVE TO HIGHER GROUND. IF YOU WILL BE
DRIVING ACROSS BAYFIELD...ASHLAND AND IRON COUNTIES...BE SURE THAT
YOU NEVER DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. TURN
AROUND AND TAKE AN ALTERNATIVE ROUTE...IT MAY JUST SAVE YOUR LIFE.
LAT...LON 4652 9023 4629 8988 4612 8999 4637 9150
4673 9154 4688 9097 4663 9060
$$
MELDEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:16 AM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 24, 3:16 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 316 AM CDT SUN JUL 24 2005 .DISCUSSION...FORECAST FOCUS IS ON THUNDERSTORMS TRACKING THROUGH NORTHERN WISCONSIN...AND HEAVY RAIN THREAT. HEAVY RAIN...RADAR ESTIMATES FROM 3 TO 6 INCHES...FROM THUNDERSTORMS MOVING THROUGH NORTHERN WISCONSIN IS STARTING TO CAUSE PROBLEMS...AS WATER IS RUNNING OVER A DAM NEAR ASHLAND THAT IS ON THE WHITE RIVER. A FLASH FLOOD WARNING WAS PUT OUT EARLIER FOR BAYFIELD...ASHLAND AND IRON COUNTIES. THUNDERSTORMS ARE DIMINISHING FROM THE WEST...ALMOST OUT OF BAYFIELD COUNTY...AND DECREASING IN INTENSITY OVER ASHLAND AND IRON COUNTIES. THE LOW LEVEL JET(LLJ) HAS BEEN VEERING AS SEEN IN KDLH/KMPX VWP AND PROFILERS CAUSING THE THUNDERSTORMS TO DIMINISH. THE MODELS CONTINUE TO OFFER DIFFERENT SOLUTIONS...ESPECIALLY ON MONDAY. ONCE AGAIN A COMPROMISE WAS USED BETWEEN THE MUCH WETTER ETA AND DRIER GFS. HIGH PRESSURE WILL BRIEFLY BUILD IN TODAY...THEN ANOTHER TROUGH AND WARM FRONT WILL AFFECT THE AREA LATE TONIGHT INTO MONDAY. PRECIP WATER VALUES WILL BE OVER 1.5 INCHES ACROSS NORTHWEST WISCONSIN AND PARTS OF OUR SOUTHERN MN ZONES MONDAY. UPPER WAVE... 300MB JET AND LOW LEVEL BOUNDARIES WILL INITIATE RAIN AND THUNDERSTORMS...ESPECIALLY OVER OUR SOUTHERN ZONES. WE WILL STICK WITH CHANCE POPS FOR NOW SINCE THERE IS STILL UNCERTAINTY AMONG THE MODELS. MOS TEMPERATURES WERE FOLLOWED TODAY AS THEY WERE IN GOOD AGREEMENT. HOWEVER...WENT WITH A COMPROMISE ON MONDAY AS THE ETA IS MUCH COOLER SINCE IT IS SO MUCH WETTER. && .AVIATION...IFR CONDITIONS IN STRATUS AND FOG WILL IMPROVE TO VFR BY NOON. THE THUNDERSTORMS OVER NORTHERN WISCONSIN WILL ALSO DIMINISH EARLY. .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. MELDE
Hazardous weather outlook, Jul 23, 8:07 AM CDT, 21 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 807 AM CDT SAT JUL 23 2005 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 807 AM CDT SAT JUL 23 2005 ...MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ROUGHLY ALONG AND SOUTH OF A WALKER...TO GRAND RAPIDS...TO DULUTH...TO HURLEY LINE. A SLIGHT RISK OF STORMS COVERS THE REST OF THE NORTHLAND. A WARM FRONT WILL MOVE NORTH TODAY...AND INITIATE THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A TORNADO IS ALSO POSSIBLE THIS AFTERNOON INTO THIS EVENING...ESPECIALLY IN THE MODERATE RISK AREA. AS A RESULT OF GUSTY ONSHORE WINDS...THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ALONG THE SANDY BEACHES OF LAKE SUPERIOR...FROM THE TWIN PORTS THROUGH NORTHERN WISCONSIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO MONDAY NIGHT. THERE IS ALSO A CHANCE FOR THUNDERSTORMS IN FAR NORTHERN MINNESOTA WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH MELDE
In the hours before
Local storm report, Jul 24, 3:28 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
328 AM CDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM FLASH FLOOD 5 S ASHLAND 46.51N 90.87W
07/24/2005 ASHLAND WI UTILITY COMPANY
WATER RUNNING OVER THE TOP OF WHITE RIVER DAM IN
NORTHWESTERN ASHLAND COUNTY CAUSING FLOODING OF ROAD NEAR
DAM.
0310 AM FLASH FLOOD MERCER 46.17N 90.06W
07/24/2005 IRON WI TRAINED SPOTTER
DITCHES FILLED WITH WATER AND FLOODING ON ROADS IN SPOTS
NEAR MERCER WI.
&&
BERDESSpecial weather statement, Jul 24, 3:46 AM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 346 AM CDT SUN JUL 24 2005 WIZ001>004-007>009-241000- ASHLAND-BAYFIELD-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN- 346 AM CDT SUN JUL 24 2005 SEVERE THUNDERSTORM WATCH NUMBER 667 THAT WAS IN EFFECT UNTIL 6 AM FOR MOST OF NORTHWEST WISCONSIN HAS BEEN CANCELLED. THE THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED. HOWEVER...HEAVY RAIN FELL EARLIER WITH THE STORMS...AND SOME FLOODING IS OCCURRING. A FLASH FLOOD WARNING IS OUT FOR BAYFIELD...ASHLAND AND IRON COUNTIES UNTIL 630 AM. MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:03 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Douglas | 27 min |
| Jul 23, 11:53 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield | 36 min |
| Jul 24, 2:30 AM CDT | Flash Flood Warning | DLH | Ashland, Bayfield, Iron | 4 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.